Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Cialis Side Effects Concern
|Mike65 - Wed Aug 04, 2010 7:38 pm||
I am considering using Cialis (or being urged to try :-)
I am concerned about effects such as blindness. What are the odds that this might occur? Is it permanent? Is it most likely on the first dose or after a period of time?
If it occurs and I go to the ER are they able to treat it before serious problems occur?
|Faye Lang, RN, MSW - Fri Aug 06, 2010 4:10 pm||
The most reported side effects of Cialis use are headache, flushing, nasal congestion, indigestion, and back or limb pain. An erection that lasts more than 4 hours requires immediate treatment. Persons using Cialis should not drink alcoholic beverages while taking the drug.
Visual disturbances are rare, but most often include seeing a blue tinge to objects, having difficulty discerning between green and blue, eye pain, or blurred vision. Temporary or permanent blindness have been a very rare complaint. It hasn't been possible to determine if it's from the medication or from other medical conditions, genetics, a combination of these factors, or something that is completely unrelated to these factors. The blindness results from a condition called NAION, or non-arteritic anterior ischemic optic neuropathy; or, in other words, a stroke of the optic nerve. This condition can lead to sudden loss of vision in one or both eyes. In most cases, those who have developed NAION, with or without the use of Cialis, had other risk factors that increased the chance of developing the condition. These risk factors include being over the age of 50, being diabetic, having high blood pressure, having heart disease, having high cholesterol, smoking, or having hypothyroidism. Hypercholesterolemia is a particular risk.
If symptoms of NAION occur and the person notices any loss of vision in one or both eyes, immediate treatment is essential for the best outcome. Taking an aspirin and going to the emergency room is recommended. Treatment consists of large doses of corticosteroids during the early stages. Visual acuity can improve for up to 6 months, but is not known to improve after that. Some permanent visual loss is likely. Research has linked Viagra to the development of NAION.
I hope this information is helpful to you in making your decision regarding the medication. Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.